An analysis of 14 studies involving more than 90,000 patients with ED confirmed the relation between ED and an increased risk of cardiovascular events and mortality. [56] Compared with patients without ED, those with ED had a 44% increased risk of cardiovascular events, a 25% increased risk of all-cause mortality, a 62% increased risk of MI, and a 39% increased risk of cerebrovascular events. Treatment of ED, either through lifestyle interventions or by pharmacologic means, may improve prognosis and reduce risk.
In 1983, Brindley injected the corpora of several SCI men with phentolamine (85). Two out of the three men had a sufficient erection produced. Since then multiple reports on the efficacy of intracavernosal therapy have been published using, phentolamine, papaverine, prostaglandin, vasoactive intestinal peptide (VIP), and these medications in combination (86-90). These medications have been found to be extremely effective for neurogenic ED due to their ability act locally and essentially bypassing neuronal pathways. Local therapies are usually considered second-line after PDE5i fail to elicit a desired response which can occur in about 25–30% of men with ED, in general (91). Furthermore, the locally delivered medications can be quite dangerous if not used appropriately as priapism and significant pain with injections can occur. These specific occurrences have been suggested as a reason for high discontinuation rates with intracavernosal therapy (92).
In rare cases, the drug Viagra ® can cause blue-green shading to vision that lasts for a short time. In rare cases, the drug Cialis® can cause or increase back pain or aching muscles in the back. In most cases, the side effects are linked to PDE5 inhibitor effects on other tissues in the body, meaning they are working to increase blood flow to your penis and at the same time impacting other vascular tissues in your body. These are not ‘allergic reactions'.
×